Maine, 2004

Strong Wind in Maine, November 5, 2004

November 5, 2004 · NWS GYX · 17 events in 17 counties and zones

Strong winds knocked over trees onto power lines and caused about 6000 homes to lose power across the area. Generally, maximum wind gusts were generally in the 30 to 40 mph range.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong winds knocked over trees onto power lines and caused about 6000 homes to lose power across the area. Generally, maximum wind gusts were generally in the 30 to 40 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 5, 3:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Nov 5, 3:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
330 AM EST FRI NOV 5 2004

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...RADAR CURRENTLY
SHOWING BACK EDGE OF MAIN PRECIPITATION SHIELD PULLING
NORTHEASTWARD.  STILL SOME ACTIVITY BEHIND IT SO SOME
DEGREE OF SHOWER ACTIVITY DURING THE DAY STILL POSSIBLE.
AS COLUMN BEGINS TO COOL MAY SEE MIX WITH OR CHANGEOVER
TO FROZEN PRECIPITATION NORTH AND MOUNTAINS WITH SMALL
ACCUMULATIONS POSSIBLE.  BIG NEWS WILL BE THE WINDS
ESPECIALLY THIS AFTERNOON.  HAVE GONE WITH WIND ADVISORY
ENTIRE FORECAST AREA THROUGH THIS EVENING FOR SUSTAINED
WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH AS WELL AS MARINE
GALE WARNING.  WINDS WILL SLOWLY DIMINISH TONIGHT.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...VERY LITTLE IN THE WAY OF
CHANGES FROM PREV DAY SHIFT PACKAGE.  HAVE LOWERED TEMPS SUN/MON
TIME FRAME PER 00Z MODEL RUNS.  ADDED CHC OF SLGT CHC -SHSN ALL ZNS
SUN TO THE GRIDDED DATABASE.

&&

.AVIATION...MOSTLY IFR CONDITIONS WITH FEW LIFR CEILINGS THIS
MORNING...BECOMING VFR LATER THIS MORNING AND THIS AFTERNOON.
VERY STRONG WINDS TODAY WITH GUSTS TO 45 KTS.
&&

.MARINE...GALES THROUGH SAT MORNING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVIS TODAY WESTERN ME.
NH...WIND ADVIS TODAY MUCH OF NH.
MARINE...GLW.
&&
Hazardous weather outlook, Nov 5, 5:51 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
551 AM EST FRI NOV 5 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-061050-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
551 AM EST FRI NOV 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING.  EXPECT WEST WINDS
25 TO 35 MPH WITH GUSTS OVER 45 MPH.  THERE WILL BE DOWNED LIMBS AND
SCATTERED POWER OUTAGES.

A GALE WARNING IS ALSO IN EFFECT.

SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 strong wind. Local standard time, as filed.

Strong Wind, Androscoggin

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Androscoggin forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Strong Wind, Central Somerset

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Central Somerset forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Strong Wind, Coastal Cumberland

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Coastal Cumberland forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Strong Wind, Coastal Waldo

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Coastal Waldo forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Strong Wind, Coastal York

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Coastal York forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Strong Wind, Interior Cumberland

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Interior Cumberland forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Strong Wind, Interior Waldo

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Interior Waldo forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Strong Wind, Interior York

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Interior York forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Strong Wind, Kennebec

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Kennebec forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Strong Wind, Knox

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Knox forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Strong Wind, Lincoln

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Lincoln forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Strong Wind, Northern Franklin

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Northern Franklin forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Strong Wind, Northern Oxford

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Northern Oxford forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Strong Wind, Sagadahoc

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Sagadahoc forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Strong Wind, Southern Franklin

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Southern Franklin forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Strong Wind, Southern Oxford

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Southern Oxford forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Strong Wind, Southern Somerset

When
November 5, 8:00 AM EST to 8:00 PM EST
Where
Southern Somerset forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428486, 5428487, 5428488, 5428489, 5428490, 5428491, 5428492, 5428493, 5428494, 5428495, 5428496, 5428497, 5428498, 5428499, 5428500, 5428501, 5428502.